What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 28, 10:33 PM CST, 4 hours 43 minutes earlier.
Area forecast discussion, Apr 28, 10:33 PM CST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1133 PM CDT Tue Apr 28 2020
.AVIATION...Generally VFR conditions are currently occurring,
however MVFR ceilings will develop through the next few hours. A
line of storms will also sweep through the region during the early
morning hours with gusty NW winds and clearing skies expected for
Wednesday.
&&
.PREV DISCUSSION... /issued 1042 PM CDT Tue Apr 28 2020/
DISCUSSION...
Radar showing decaying MCS responsible for this afternoon and
evening's showers and thunderstorms now over the coastal waters.
The next squall line of thunderstorms continues to stretch from N
TX/SE OK/AR/MO/IL, or just say several states with watch boxes
along and ahead of this system. This line of thunderstorms still
expected to move southeast across E TX/LA overnight, with strong
to severe thunderstorms associated with it. Most of the area
remains in a slight risk, with an enhanced risk across SE TX north
of I-10. With the rapid south-southeast trajectory of this line
last clocked at 60 mph, wind and hail will likely be the main
severe weather threat, but cannot rule out a possible tornado.
Latest HRRR guidance puts this entering the northern portion of
Inland SE TX/C LA by 3 AM and reaching the SE TX/SW LA coast by 5
AM, give or take an hour. For the forecast, tweaked precip grids
bit for this evening to account for lingering showers/thunderstorms,
and broke up precip grids by 3 hour increment's between 1-7 am to
show the progression of the squall line. After 7 AM, the line
should be clearing the SC LA coast and moving across the remainder
of the coastal waters.
DML
PREV DISCUSSION... /issued 621 PM CDT Tue Apr 28 2020/
AVIATION...A line of storms is currently stretched northeast from
SE Cameron Parish across KARA. Light to moderate rain and
occasional lightning is behind the line. Over the next few hours
hours this convection will exit east and conditions will briefly
improve before lower ceilings redevelop this evening and
additional convection enters from the northwest late tonight.
Winds will become SE this evening then SW late tonight and NW
tomorrow behind a front.
PREV DISCUSSION... /issued 431 PM CDT Tue Apr 28 2020/
DISCUSSION...
Ongoing convection across SE TX into central/southern LA expected
to continue slowly moving S/SE through the rest of the afternoon,
with a decrease in intensity/coverage heading into early evening.
This activity should remain sub-severe, though small hail and/or
wind gusts up to 50 mph are possible in the stronger cells. In
addition, owing to rather sluggish movement, cell mergers, and
high atmospheric MSTR content, 1 to 2 inch rainfall totals over
the course of an hour or so are possible as well, which could lead
to some localized minor flooding.
The degree/extent of convection this afternoon was not well
anticipated, with convective development more extensive and
farther south both this morning and this afternoon. The lead
shortwave trof turned out to be a little stronger than depicted in
model guidance yesterday, and coupled with ample moisture, steady
moist inflow, and little convective inhibition, was sufficient to
kick off convection that took advantage of at least marginal shear
to organize into multicell clusters/lines. It is not altogether
clear what if any impact the more substantial convection today
will have on thunderstorm activity later tonight, but it is worth
noting that short range guidance that has somewhat of a grip on
current activity continues to show an extensive generally W-E
oriented band of thunderstorms entering interior SE TX and Central
LA in the 1 to 3 am time frame, then continuing to race south
through the area reaching the coast by 5 to 7 am.
SPC has increased the risk of severe thunderstorms, outlining the
area to the N and W of a line from Nome to Mauriceville TX, on to
Leesville LA within an enhanced risk, and the rest of the area in
a SLGT risk. The main difference is greater risk of severe winds
in the enhanced area, as that segment of the line is shown to both
accelerate faster and remain more coherent/intense in CAM
guidance. This is the primary severe weather hazard, along with
large hail, and to a lesser extent tornadoes. There will also be
an accompanying risk of locally heavy rainfall despite the
expected quick southward progression, and should the convection
materialize as advertised, this risk will be heightened by the
antecedent rainfall observed today and early this evening.
Rains should mostly wrap up my WED morning, though at least some
activity may still be over the coastal waters and perhaps lower
Acadiana. Otherwise, northerly winds behind the front will be
ushering in drier and slightly cooler air, with near or just below
seasonal normals expected WED night through THU night.
No big changes made to the extended forecast, with a gradual
increase in temperatures and humidity expected FRI, through the
weekend, and into early next week. Little to no chance of rain
expected until perhaps MON or TUE.
13
MARINE...
Modest onshore flow will continue through tonight. Winds will
subside Wednesday morning as the pressure gradient relaxes ahead
of an approaching front. Numerous showers and thunderstorms are
expected Wednesday morning along and ahead of this front. Some of
these storms could be strong to severe with damaging winds and
large hail. Precipitation will come to an end following the
frontal passage late Wednesday. A brief period of light to modest
offshore flow will follow the frontal passage Wednesday night into
Thursday with an onshore flow returning to end the work week and
start the weekend.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 63 78 51 77 / 90 40 0 0
LCH 64 81 56 79 / 90 90 0 0
LFT 64 80 54 78 / 90 100 0 0
BPT 68 81 56 79 / 80 90 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution until 7 AM CDT Wednesday for GMZ450-
452-455-470-472-475.
&&
AVIATION...05Hazardous weather outlook, Apr 28, 3:45 PM CST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
445 PM CDT Tue Apr 28 2020
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-292145-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
445 PM CDT Tue Apr 28 2020
This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.
.DAY ONE...This afternoon and tonight.
Ongoing convection across SE TX into central/southern LA expected
to continue slowly moving S/SE through the rest of the afternoon,
with a decrease in intensity/coverage heading into early evening.
This activity should remain sub-severe, though small hail and/or
wind gusts up to 50 mph are possible in the stronger cells. In
addition, owing to rather sluggish movement, cell mergers, and
high atmospheric moisture content, 1 to 2 inch rainfall totals over
the course of an hour or so are possible as well, which could lead to
some localized minor flooding.
An extensive and generally west to east oriented band of
thunderstorms is expected to reach interior SE TX and Central LA in
the 1 to 3 am time frame, then continue moving south through the rest
of the area reaching the coast by 5 to 7 am. Damaging winds and large
hail will be the primary hazards associated with this line of
thunderstorms, though tornadoes cannot be totally ruled out. This
line of thunderstorms will also pose a risk of locally heavy
rainfall, with an additional 1 to 2 inches of rain expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorm activity will likely be ongoing and moving south into
the Gulf waters early Wednesday morning, with the potential that some
of this activity could pose the same hazards described in the Day
One period. The risk of severe thunderstorms will come to an end
through the morning hours as the thunderstorms move offshore.
Otherwise, no hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Due to the nature of the severe weather risk and that it will occur
primarily at night, storm spotter activation is not expected at this
time.
GMZ430-432-435-450-452-455-470-472-475-292145-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
445 PM CDT Tue Apr 28 2020
This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.
.DAY ONE...This afternoon and tonight.
Small craft should exercise caution over the Gulf waters tonight for
south winds of 15 to 20 knots. Showers and thunderstorms moving
slowly south and east across southern Louisiana will affect the
coastal lakes and bays and possible the nearshore Gulf waters the
rest of this afternoon and into this evening. This activity should
remain sub- severe, though small hail and/or wind gusts up to 30
knots are possible in the stronger cells.
An extensive and generally west to east oriented band of
thunderstorms is expected push through the area late tonight, and
reach the coast by 5 to 7 am. Damaging winds and large hail will be
the primary hazards associated with this line of thunderstorms,
though waterspouts cannot be totally ruled out.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorm activity will likely be ongoing near the coast or
nearshore Gulf waters early Wednesday morning, with the potential
that some of this activity could pose the same hazards described in
the Day One period as it pushes south through the rest of the Gulf
waters. The risk of severe thunderstorms will come to an end through
the morning hours as the thunderstorms move offshore.
Otherwise, no hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Due to the nature of the severe weather risk and that it will occur
primarily at night, storm spotter activation is not expected at this
time.
13
In the hours before
Special weather statement, Apr 29, 2:46 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
346 AM CDT Wed Apr 29 2020
LAZ027>033-041>043-TXZ180-201-215-216-259>262-290930-
St. Landry LA-Avoyelles LA-Evangeline LA-Allen LA-Vernon LA-
Rapides LA-Calcasieu LA-Acadia LA-Jefferson Davis LA-Beauregard LA-
Jefferson TX-Hardin TX-Southern Newton TX-Northern Jasper TX-
Orange TX-Northern Newton TX-Southern Jasper TX-Tyler TX-
346 AM CDT Wed Apr 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES...BEAUREGARD...NORTHERN
ACADIA...CALCASIEU...VERNON...ALLEN...NORTHERN JEFFERSON DAVIS...
EVANGELINE...AVOYELLES AND ST. LANDRY PARISHES...HARDIN...JASPER...
NORTHERN JEFFERSON...TYLER...NEWTON AND ORANGE COUNTIES UNTIL 430 AM
CDT...
At 346 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Big Bend to Thicket. Movement
was south at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Beaumont, Lake Charles, Alexandria, Sulphur, Orange, Nederland,
Opelousas, Pineville, Port Neches, Lumberton, Vidor, De Ridder,
Eunice, Bridge City, Oakdale, Jasper, Ville Platte, Leesville,
Silsbee and Marksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
central, south central, southwestern and west central Louisiana...and
southeastern Texas.
LAT...LON 3049 9454 3088 9463 3139 9212 3133 9208
3132 9200 3122 9199 3123 9192 3130 9191
3119 9168 3086 9182 3070 9173 3046 9174
2989 9438 2989 9444 3011 9445 3011 9460
3049 9472
TIME...MOT...LOC 0846Z 339DEG 39KT 3105 9168 3042 9464
MMLocal storm report, Apr 29, 2:50 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
350 AM CDT WED APR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND DMG ANACOCO 31.26N 93.34W
04/29/2020 VERNON LA LAW ENFORCEMENT
VERNON PARISH SHERIFF OFFICE REPORTED SPORADIC TREES DOWN
THROUGHOUT THE PARISH.
&&
JRUA